Chemotherapy can affect the bone marrow's ability to make platelets. Platelets are blood cell fragments that help stop bleeding by making your blood clot. If your blood does not have enough platelets, you may bleed or bruise more easily than usual, even without an injury.
Call your doctor if you have any of these symptoms:
- Unexpected bruising
- Small, red spots on the skin
- Reddish or pinkish urine
- Black or bloody stool
- Bleeding gums
- Heavy vaginal bleeding that lasts longer than a regular period or that is not related to your period
- Headaches or vision problems
- Warm to hot feeling of an arm or leg
- Feeling confused or excessively tired
Your doctor may check your platelet count often while you are undergoing chemotherapy. If your platelet count falls too low, the doctor may give you a blood or platelet transfusion to build up the count. There are also medications called colony stimulating factors that help increase your platelets.
Tips to Help Prevent Problems If Your Platelet Count Is Low
If your platelet count is low, dothe following:
Check with your healthcare team before:
- Taking any medication, including herbs, supplements, or over-the-counter drugs
- Drinking any alcoholic beverages
- Using dental floss
- Having sex
- Use a very soft toothbrush to clean your teeth.
- When cleaning your nose, blow gently into a soft tissue.
- Take extra care not to cut or nick yourself when using scissors, needles, knives, or tools.
- Use an electric shaver instead of a razor.
- Wear shoes all the time, even if you are indoors.
- Be careful not to burn yourself when ironing or cooking.
- Drink plenty of fluids and eat fiber to promote normal bowel movements.
- Avoid contact sports and other activities that might result in injury.
- Reviewer: Michael Woods, MD
- Review Date: 12/2015 -
- Update Date: 12/21/2015 -